Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 23, NWS Pocatello, ID

August 22, 1997Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 22, 1997, 3:59 PM MDT for Cassia County, Idaho. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1997, 3:59 PM MDT (21:59 UTC)
Expired
Aug 22, 1997, 5:00 PM MDT
In force
61 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2569 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 222203
FFWPIH
IDC031-222300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
359 PM MDT FRI AUG 22 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
EFFECTIVE UNTIL  500 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...EAST CENTRAL CASSIA COUNTY
 
AT 455 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM APPROXIMATELY 3
MILES NORTHWEST OF SUBLETT ALONG INTERSTATE 84. THIS STORM CONTAINS
HEAVY RAIN WITH RADAR RAINFALL ESTIMATES NEAR ONE INCH. RAPID RUNOFF
FROM THE THUNDERSTORM MAY FLOOD ROADWAYS AND NORMALLY DRY STREAMBEDS.
THIS STORM MAY ALSO CONTAIN HAIL UP TO 1 INCH AND GUSTY WINDS TO 45 MPH.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
 
END/DDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:30 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM MDT, 1 hour 29 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT FRI AUG 22 1997

THE LOW LEVEL WIND AND MOISTURE FIELDS ARE SUFFICIENT THIS AFTERNOON
TO SUPPORT ISOLATED MODERATE TO STRONG THUNDERSTORMS. STORMS SHOULD
BEGIN FADING BY EARLY EVENING AS DAYTIME HEATING IS PROVIDING MAIN
ENERGY.  ADDITIONAL MONSOONAL MOISTURE WILL SURGE NORTHWARD LATE
TONIGHT AND SATURDAY.  TEMPERATURES WILL BE RELATIVELY MILD TONIGHT
DUE TO THE INCREASE IN MOISTURE AT ALL LEVELS.  SHORTWAVE TROF WILL
BEGIN SHIFTING EAST AND INLAND SATURDAY.  LOW LEVEL FRONTAL/THERMAL
TROF CONVERGENCE AND INCREASING UPPER LEVEL DIFFLUENT FLOW WILL CREATE
A MORE FAVORABLE CONVECTIVE ENVIRONMENT LATE SATURDAY AND SATURDAY
NIGHT.  IN FACT...BELIEVE ACTIVITY WILL PEAK AND POTENTIALLY BE STRONG
SATURDAY NIGHT. SURFACE COLD FRONT SHOULD MOVE ACROSS EASTERN IDAHO
SUNDAY MORNING WITH COOLER...DRYER AIR FLOODING ACROSS THE REGION
SUNDAY AFTERNOON.

LONG RANGE GUIDANCE CONTINUES TO REBOUND A STRONG RIDGE OF HIGH
PRESSURE AND SIMILAR MONSOONAL MOISTURE CONCERNS BY TUESDAY AND
WEDNESDAY NEXT WEEK.  BAUCK

.WSR88D KSFX OPERATIONAL...VCP21.

IDA BB 056/091 058/080 047 03235
PIH BB 058/092 059/082 048 03345

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:13 PM MDTFlash Flood WarningPIHBannock62 min
Aug 22, 3:13 PM MDTSevere Thunderstorm WarningPIHBannock62 min
Aug 22, 3:59 PM MDTSevere Thunderstorm WarningPIHCassia61 min
Aug 22, 4:04 PM MDTFlash Flood WarningPIHBannock56 min
Aug 22, 4:04 PM MDTSevere Thunderstorm WarningPIHBannock56 min
Aug 22, 4:20 PM MDTSevere Thunderstorm WarningPIHBingham40 min
Aug 22, 5:00 PM MDTFlash Flood WarningPIHBannock45 min
Aug 22, 5:00 PM MDTFlash Flood WarningPIHBannock, Caribou60 min
Aug 22, 5:35 PM MDTFlash Flood WarningPIHBannock55 min

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.